Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Torsion freeness of symmetric powers of ideals


Author: Alexandre B. Tchernev
Journal: Trans. Amer. Math. Soc. 359 (2007), 3357-3367
MSC (2000): Primary 13C12, 13D30, 13A30
DOI: https://doi.org/10.1090/S0002-9947-07-04135-9
Published electronically: January 26, 2007
MathSciNet review: 2299459
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let $I$ be an ideal in a Noetherian commutative ring $R$ with unit, let $k\ge 2$ be an integer, and let $\alpha _k\! :\ S_k I\longrightarrow I^k$ be the canonical surjective $R$-module homomorphism from the $k$th symmetric power of $I$ to the $k$th power of $I$. When $\mathrm {pd}_R I\le 1$ or when $I$ is a perfect Gorenstein ideal of grade $3$, we provide a necessary and sufficient condition for $\alpha _k$ to be an isomorphism in terms of upper bounds for the minimal number of generators of the localisations of $I$. When $I=\mathfrak {m}$ is a maximal ideal of $R$ we show that $\alpha _k$ is an isomorphism if and only if $R_{\mathfrak {m}}$ is a regular local ring. In all three cases for $I$ our results yield that if $\alpha _k$ is an isomorphism, then $\alpha _t$ is also an isomorphism for each $1\le t\le k$.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 13C12, 13D30, 13A30

Retrieve articles in all journals with MSC (2000): 13C12, 13D30, 13A30


Additional Information

Alexandre B. Tchernev
Affiliation: Department of Mathematics, University at Albany, SUNY, Albany, New York 12222
MR Author ID: 610821
Email: tchernev@math.albany.edu

Keywords: Torsion freeness, symmetric algebra, Rees algebra, symmetric powers
Received by editor(s): October 29, 2004
Received by editor(s) in revised form: July 5, 2005
Published electronically: January 26, 2007
Article copyright: © Copyright 2007 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.